Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Sep 12, 2017, 3:22 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2017, 3:22 PM PDT (22:22 UTC)
- Expired
- Sep 12, 2017, 3:41 PM PDT
- In force
- 19 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Douglas County, NV, Lyon County, NV
The radar
The Reno radar (KRGX), 110 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474 WUUS55 KREV 122222 SVRREV NVC005-019-122300- /O.NEW.KREV.SV.W.0024.170912T2222Z-170912T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Reno NV 322 PM PDT TUE SEP 12 2017 The National Weather Service in Reno has issued a * Severe Thunderstorm Warning for... Douglas County in western Nevada... Central Lyon County in west central Nevada... * Until 400 PM PDT * At 319 PM PDT, a severe thunderstorm was located over Wellington, or 7 miles east of Topaz Lake, moving north at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... NV 208 At Douglas-Lyon Co Line near Wilson Canyon, Wellington and the Smith Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3869 11938 3870 11944 3887 11948 3887 11926 TIME...MOT...LOC 2219Z 180DEG 9KT 3873 11941 HAIL...1.00IN WIND...<50MPH $$ TF
1 follow-up statement
364
WWUS55 KREV 122241
SVSREV
Severe Weather Statement
National Weather Service Reno NV
341 PM PDT TUE SEP 12 2017
NVC005-019-122248-
/O.CAN.KREV.SV.W.0024.000000T0000Z-170912T2300Z/
Douglas NV-Lyon NV-
341 PM PDT TUE SEP 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS AND CENTRAL LYON
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits and therefore the warning has been cancelled. However, heavy
rain and small hail will still be possible through the Smith Valley
over the next 20 to 30 minutes.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Reno.
LAT...LON 3869 11938 3870 11944 3887 11948 3887 11926
TIME...MOT...LOC 2234Z 180DEG 9KT 3878 11941
$$
TFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:12 PM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 12, 1:12 PM PDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Reno NV 112 PM PDT Tue Sep 12 2017 .SYNOPSIS... Low pressure near the California coast along with above normal moisture will produce good chances for showers and thunderstorms through Wednesday. The first cold front of the Fall season will bring gusty winds Thursday along with another chance for showers or storms. The cold front will bring much cooler temperatures Thursday and Friday, with a modest warm up for the weekend. && .SHORT TERM... Current satellite imagery shows scattered showers and thunderstorms are developing and moving from south to north. For this afternoon and again tomorrow afternoon the ingredients are in place for scattered thunderstorms and localized heavy rain. Computer-modeled vertical profiles of the atmosphere show long skinny CAPE and not a lot of shear both afternoons, which suggests small hail and wetting rains are likely. There is also potential for some stronger/severe thunderstorms. Latest runs of high resolution HRRR model is consistent with this, showing areas of showers along with pockets of stronger cells. Any stronger cells that do develop will have potential for flash flooding (especially in steep terrain or on burn scars), gusty outflow winds 40 to 50 mph, and possibly up to 3/4 inch size hail. For tonight and again tomorrow night, areas of rain are likely to persist overnight, with isolated embedded thunderstorms possible. For Thursday, a cold front will bring westerly winds with peak gusts 25-35 mph in valleys and 35-50 mph along ridges. The relative humidity/wind gust combination doesn't look too critical, although a few hours of red flag conditions in Mineral County may be possible Thursday afternoon. Showers (especially north of I-80) and a slight chance for thunderstorms (mainly east of highway 95) are also possible with the frontal passage Thursday. JCM .LONG TERM...Friday into next week... Computer guidance continues to show troughiness for Friday into next week. If skies are clear overnight there is potential for frost in colder valleys, so gardeners should check their forecast overnight temperatures and be prepared. Light northerly flow Friday/Friday night will shift to a dry southerly flow Saturday as the next trough approaches. This should lead to a slight warming trend for afternoon temperatures Saturday and Sunday, with highs forecast to be 75-85 in western NV and 65-75 for most Sierra communities. A cold front passage could bring strong gusty winds Sunday night/Monday along with much cooler temperatures early next week (highs could be mainly in the 60s Tuesday). The trough could also bring a chance of showers to the Sierra and northern CA by Monday afternoon, possibly spreading south and east across the eastern Sierra and western NV Monday night/Tuesday. JCM && .AVIATION... There is a 40% chance of thunderstorms at all main terminals (KRNO/KTVL/KTRK/KCXP/KMMH) this afternoon and evening, and then an equal chance again tomorrow. The main threats from these thunderstorms are erratic wind gusts up to 40 kts and heavy rain. Storm coverage and intensity should decrease after 03Z this evening and again tomorrow evening but scattered showers and a few thunderstorms could continue overnight both nights. A cold front passage on Thursday will bring gusty winds and chances for showers and thunderstorms. Thunderstorms on Thursday are not expected to be as strong but erratic wind shifts and brief MVFR conditions will still be possible. JCM && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Sep 12, 2:02 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Reno NV
202 PM PDT TUE SEP 12 2017
CAZ071>073-NVZ002>005-122230-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
202 PM PDT TUE SEP 12 2017
...Thunderstorms developing in the Sierra and far western Nevada...
At 200 PM PDT, isolated to scattered thunderstorms are developing in
the northern Sierra and northeast California.
Half inch hail, brief heavy rain, and wind gusts 35 to 45 mph will
be possible with stronger storms through 3:30 PM. A few stronger
storms with winds in excess of 50 mph and hail to dime-size will be
possible late this afternoon into the evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with these storms.
Remember...lightning can strike 10 miles away from a thunderstorm so
be prepared to take shelter quickly. If you can hear thunder, you
are close enough to be struck by lightning.
If on a lake, keep your eyes to the sky and be prepared to quickly
get out of the water and move indoors. Do not be caught on the water
in a thunderstorm.
Heavy rainfall is occurring with some of these storms. In areas of
steep terrain or wildfire burns, minor water or debris flows are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 4118 12133 4118 12013 4071 11981 3899 11934
3895 11943 3873 11941 3829 11915 3833 11963
3881 12003 3885 12016 3960 12046 3971 12072
4019 12088 4024 12104 4044 12106 4044 12122
4059 12132
TIME...MOT...LOC 2053Z 240DEG 0KT 3851 12024
SSThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:37 PM PDT | Special Weather Statement | REV | Douglas | 68 min |
| Sep 11, 5:43 PM PDT | Special Weather Statement | REV | Douglas | 62 min |
| Sep 11, 11:25 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey | 3 hr |
| Sep 12, 2:02 PM PDT | Special Weather Statement | REV | Douglas, Storey | 88 min |
| Sep 12, 4:27 PM PDT | Special Weather Statement | REV | Storey | 33 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.